Oklahoma, 2017

Damaging Winds in Oklahoma, September 17, 2017

September 17, 2017 · NWS OUN · 4 events in 3 counties and zones

An area of storms developed near a stationary front in the southern Texas panhandle on the afternoon of the 17th, then moved east into southwest Oklahoma through the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An area of storms developed near a stationary front in the southern Texas panhandle on the afternoon of the 17th, then moved east into southwest Oklahoma through the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 17, 6:16 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Sep 17, 6:16 PM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Norman OK
716 PM CDT Sun Sep 17 2017

.DISCUSSION...

&&

.AVIATION...
Showers and thunderstorms will be scattered across some of
central and southern Oklahoma overnight. East winds north of a
weak front across southern Oklahoma will turn south as the front
dissolves by mid-day Monday. VFR conditions are expected outside
of the few intense thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  91  72  93 /  40  20  10  10
Hobart OK         69  92  72  96 /  50  10  10  20
Wichita Falls TX  73  93  73  97 /  20  10  10  10
Gage OK           64  92  69  95 /  50  20  20  10
Ponca City OK     69  89  70  93 /  40  40  20  10
Durant OK         70  91  72  93 /  10  10   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/09/09
Hazardous weather outlook, Sep 17, 8:07 PM CST, 1 hour 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
907 PM CDT Sun Sep 17 2017

OKZ004>048-050>052-TXZ083>090-190215-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
907 PM CDT Sun Sep 17 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Rest of Tonight...

.Thunderstorms...
Showers and storms will continue to develop and move across
portions of Oklahoma and western north Texas through early Monday
morning. A few of the storms in parts of southern Oklahoma and
western north Texas could become strong to severe with hail up to
the size of half dollars and wind gusts to 65 mph. Otherwise,
heavy rain and cloud to ground lightning will be the main
concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Remnant thunderstorms will be possible Monday morning across
portions of central and eastern Oklahoma. Additional
thunderstorms may develop Monday afternoon across northern
Oklahoma, where there is Marginal Risk for strong to severe
thunderstorms. Hail and gusty winds are the primary hazards.

A low chance of thunderstorms will return on Thursday with
increasing chances of thunderstorms toward the upcoming weekend.
Locally heavy rainfall will be possible, especially by Saturday.

.Fire Weather...
Elevated fire weather conditions will be possible across portions
of Oklahoma and north Texas from Tuesday through Friday of this
week due to hot temperatures, breezy conditions, and low relative
humidity.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 17, 6:43 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
743 PM CDT SUN SEP 17 2017

OKZ031-040>042-180130-
Pontotoc OK-Garvin OK-Seminole OK-Murray OK-
743 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR Pontotoc...east central Garvin...
southwestern Seminole and northeastern Murray Counties Until 830 PM
CDT...

AT 742 PM CDT, a strong thunderstorm was located near Fitzhugh,
moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Ada, Sulphur, Byng, Roff, Fitzhugh and Vanoss.

LAT...LON 3450 9703 3468 9707 3493 9673 3472 9645
TIME...MOT...LOC 0042Z 242DEG 31KT 3468 9683

WR
Special weather statement, Sep 17, 6:59 PM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
759 PM CDT SUN SEP 17 2017

OKZ046-050-180145-
Love OK-Carter OK-
759 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR north central Love and south
central Carter Counties Until 845 PM CDT...

AT 757 PM CDT, a strong thunderstorm was located 7 miles southwest of
Overbrook, moving northeast at 5 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Ardmore, Lake Murray and Overbrook.

This includes Interstate 35 between mile markers 18 and 30.

LAT...LON 3405 9741 3419 9710 3405 9701 3391 9722
      3391 9725
TIME...MOT...LOC 0057Z 226DEG 6KT 3402 9725

WR
Special weather statement, Sep 17, 7:26 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
826 PM CDT SUN SEP 17 2017

OKZ033-034-180215-
Harmon OK-Greer OK-
826 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR Harmon and central Greer Counties
Until 915 PM CDT...

AT 823 PM CDT, strong thunderstorms were along a line extending from
near Dodson to 13 miles south of Wellington, moving northeast at 20
MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

Locations impacted include...
Hollis, Gould, Vinson, Madge, McKnight and Brinkman.

LAT...LON 3495 10000 3503 9944 3464 9973 3458 9994
      3458 9995 3457 9996 3456 10000
TIME...MOT...LOC 0123Z 241DEG 19KT 3476 10001 3467 10027

WR
Special weather statement, Sep 17, 8:24 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
924 PM CDT SUN SEP 17 2017

OKZ033-034-036-180315-
Harmon OK-Greer OK-Jackson OK-
924 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Harmon...south central
Greer and west central Jackson Counties Until 1015 PM CDT...

AT 920 PM CDT, a strong thunderstorm was located 6 miles north of
Gould, moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Hollis, Gould, McKnight and McQueen.

LAT...LON 3462 9999 3483 9999 3497 9956 3470 9950
TIME...MOT...LOC 0220Z 251DEG 18KT 3477 9980

WR
Special weather statement, Sep 17, 8:37 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
937 PM CDT SUN SEP 17 2017

TXZ083-084-180300-
Foard TX-Hardeman TX-
937 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Foard and
southwestern Hardeman Counties Until 1000 PM CDT...

AT 934 PM CDT, a severe thunderstorm was located 4 miles east of
Swearingen, moving east at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

This storm will remain over mainly rural areas of northwestern Foard
and southwestern Hardeman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3419 10005 3423 10004 3424 10003 3424 10001
      3423 10001 3423 10000 3428 9999 3430 9990
      3410 9985 3404 10005
TIME...MOT...LOC 0234Z 249DEG 30KT 3415 10007

WR
Special weather statement, Sep 17, 9:18 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1018 PM CDT SUN SEP 17 2017

OKZ034>036-180400-
Kiowa OK-Greer OK-Jackson OK-
1018 PM CDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Kiowa...southeastern
Greer and northeastern Jackson Counties Until 1100 PM CDT...

AT 1015 PM CDT, a strong thunderstorm was located near Blair, moving
east at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Hobart, Granite, Blair, Lone Wolf, Roosevelt, Martha, Cooperton,
Warren, Tom Steed Reservoir, Hester and Altus-Lugert Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3506 9892 3485 9884 3479 9884 3471 9945
      3494 9950
TIME...MOT...LOC 0315Z 258DEG 29KT 3482 9938

WR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
September 17, 9:29 PM CST
Where
Jackson County, Altus
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
34.640, -99.330

Power lines were downed by winds.

Thunderstorm Wind, Kiowa

When
September 17, 9:30 PM CST
Where
Kiowa County, 4.98 mi WSW of Lone Wolf
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.960, -99.330

Large tree limbs downed by winds.

Thunderstorm Wind, Jackson

When
September 17, 9:37 PM CST
Where
Jackson County, 3.08 mi NW of (Lts)altus Afb
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
34.690, -99.330

Thunderstorm Wind, Comanche

When
September 17, 11:25 PM CST
Where
Comanche County, 1.84 mi WSW of Mt Scott
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.730, -98.560

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723068, 723069, 723070, 723071.